Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Adri30

Dont argue with a dermatologist or maybe you should

So. Ive been getting 1-2 cystic acne spots at a time since I was 19, typically once a month. Nothing wide spread but massive bumps. I was on Depo Provera. College stress was probably a trigger. I had a dermatologist who put me on Accutane. Free and clear for 7 years.

About 3 years ago I started getting pretty terrible stubborn dermatitis. I tried everything under the sun. What worked was doxycycline and soolantra. I think that cause was me drooling in my sleep. At this point I have an IUD. Stress pretty high as I get stressed at work very easily. 

After the dermatitis cleared I started getting these cysts again, 1-2 spots a month, every month. ONLY on the chin right below the corners of your mouth. Zero other type of acne in sight. 

I started getting routine cortisone shots (kenalog), once a month, sometimes twice if it failed. $40 bucks, call the night before I walk in the next morning, get injected, boom gone in 3 days. No scar. All the nurse ladies were very accomodating, they say they get them too!  Mine were just very often and stubborn. Not sure if its the same exact spot or not. I was offered to go back on Accutane but we decided to try Spironolactone 200mg. I saw another woman dermatologist at one point who also agreed with Spiro, she also strongly suggested I have the IUD removed. 

Sprio worked magically. No cysts for 6 months. I got lazy with it. Had a cyst. Got injected. I had basically NO dairy for the past year. I moved to Florida, was strict on spiro. About 6 months went by clear, I mean not even a CLOGGED PORE. I started eating lots of pizza and drinking mules (high in sugar). Still clear. Then one night 2 months ago I had fig jam and triple cream brie. I also had started taking biotin and bovine collagen (just a couple days worth, wanted to GLOW for my 30th bday in June :smileys_n_people_30:). Woke up with a cyst (seems like when dairy and sugar are eaten together...hmm).  Supplements got returned. 

Found a reputable board certified dermatologist, very respected pediatric dermatologist. His private clinic is more on the cosmetic/cancer side. Told him 'I've been clear for awhile but I do get these often, an injection is the only thing at works'. First he was HORRIFIED that I was on SPIRO. He warned me all about my adrenals and how terrible it is. He asked if I was going to have children, and I said 'not right now.' He acted like he didn't believe me because I'm almost 30. So obviously he's worried about my unplanned non existent baby. I am not stopping spiro. 

Then he told me that if he injected something that "small" he would be kicked off the board. He told me he NEVER uses kenalog for acne (contrary to his website). He said that is totally against A.A.D. treatment protocol.  He said my last dermatologist (all 4 of them and the countless others contributing to articles about injections..hmm ok) should lose his license. These injections are 'addictive' and scar. We had an argument about what the 'spot' was. I said  that what I had was a cyst, he said papule. Okay, whatever he never even touched my face, it clearly felt like a sac which I always can feel pop with the injection.

He was pretty convinced I have PCOS because my age and peach fuzz. So yes I do need to go to the OBGYN even though everything has always been normal year after year. I appreciated him trying to get to the root cause, so I filled my script of Muprocin and went on my way. After 23 days of putting Muprocin on the spot, it got slightly better. Then a bit bigger. I went to a theme park and had a tiny bit of tzatziki sauce on a pita and a couple candy runts, by dinner time I could feel the bump tingle and swell!!! The next day it was MASSIVE. 

I've done a food allergy test; wheat, barley, cooked apples, butter, red bell peppers. Cheese or milk was not on that list. Perhaps cut out wheat and dairy. Harsh, I had being a PIA at restaurants.  But I could eat those when on spiro... strange. 

This is where things get interesting. I get in to see the doctor the next day. I was convinced he'd want to inject at this point.  He said whoa that is BIG. I felt an HAHAHA moment. He accused me of squeezing (fine, lots of people do but I DO NOT even touch my face anymore,I dont even wear makeup.) Then he said it would be easy for him to charge me for the injection but he wont do it as 60% percent of them scar. I told him I've had countless injections with zero problems and my big birthday trip is coming up.

I said "There must be something you can do, its itching and I can feel it pop at any moment, can you drain it?" It looked almost white underneath. I wanted him to do it because I never mangle my face in the bathroom mirror, anymore. He had the attitude and said "well if you're willing to scar from an injection you may as well scar finding out what this is". So he injects me 3 times with numbing agent. I feel him scrapping around and he mentioned something about maybe finding a 'tooth' (i thought it wasn't a cyst?!, I've seen teeth in those on youtube!!) I said umm I was clear of this spot 2 months ago. I'm freaking out, why is he digging, thinking surely theres a sac that he can get out or its popped by now. He's digging and he said "I cant find anything just inflammation, inflammation, inflammation and blood". WTF. Then he cauterises me twice!! I didn't know he was going to burn me. Sample is off to test. He says he is pretty sure it'll come back as folliculitis. Thats a NEW one.Then he shows me a model of a hair with PUS. Confusing. No pus came out?! Anyone have an input?

So there, I have a wonderful burn wound on my face, out in public with bandaids trying to get it to heal without a scar. Keeping moist with manuka honey. 5 weeks before my birthday vacation, where i'll be scuba diving. 

In short, very upset it wasnt injected but maybe I'll find out the answer once and for all.  Can folliculitis papules be hormone related? 

Share this post


Link to post
Share on other sites

Did they test you for Demodex Skin Mites?   Everybody has these and we get more as we get older.  They can cause acne like lesions (pustules, blackheads/whiteheads, folliculitis)  when they die and clog up glands and follicules.  The mites eat oil.  Any drug (like Accutane or birth control pills) or diet change (like cutting back on sugar) that reduces the oil in the skin may at least temporarily control the population of mites.

The mites are also known as "eyelash mites" as they can get in your eyelashes and eyebrows.  They can cause styes on your eyelids, eye redness and dry eyes.

If demodex skin mites are the problem, a 2 week inexpensive parasite treatment with Oral Ivermectin and Oral Metronidazole can clear this up.  This oral treatment worked for me after years of being misdiagnosed with 
"allergic conjunctivitis" and acne vulgaris.  

Treatment is described in this medical study:
https://www.sciencedirect.com/science/article/pii/S120197121201315X
 

Oral ivermectin  - two doses of 200 μg/kg per pound of body weight 1 week apart
Oral metronidazole dose: 250 mg three times per day for 2 weeks

Drugs taken simultaneously over the 2 week period.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×